View Mobile Site

Reader has reservations about sleep aid

Text Size: Small Large Medium
POSTED July 30, 2017 6:41 p.m.



DEAR DR. ROACH: I am a 41-year-old man living with clinical depression and chronic anxiety. Though my condition has been well-maintained through cognitive behavioral therapy as well as medication, I have a great deal of difficulty sleeping at night. A different medicine, Remeron, left me unable to shake the grogginess at daybreak. My doctor has since switched me to a low dose of Seroquel (25 mg per day) for sleep. I recently came across an article on social media that suggests that studies have connected this use of Seroquel to Parkinson’s disease, cardiac issues and something called neuroleptic malignant syndrome. There is a great deal of heart disease in my family. I’m curious about your thoughts on this. -- M.C.

ANSWER: Quetiapine (Seroquel) is classified as an antipsychotic medication, one to help people with disturbed thinking processes, such as in schizophrenia or bipolar disorder. It is a powerful medication with significant potential for side effects -- for example, sedation, which can be life-threatening in combination with opiates (morphine-like drugs) or benzodiazepines (like Valium). The sedation effect can be used to treat people with insomnia, but I am very cautious about prescribing it for this use, and leave it only to psychiatrists and other experts.

Seroquel has even greater risks in people over 65.

  Seroquel often increases blood pressure, and routinely increases cholesterol. It may cause weight gain (although at the low dose of 25 mg, this is less likely, especially compared with Remeron). All of these increase risk of heart disease. Your regular doctor should be monitoring weight, blood pressure and cholesterol, especially given your family history. It also can affect the electrical regulation of the heart, so monitoring with an EKG is appropriate in people with risk factors.

  Seroquel can cause movement changes that resemble Parkinson’s disease, but this is unusual. These almost always go away if the drug is stopped.

  Neuroleptic malignant syndrome is a terrifying and, thankfully, very rare syndrome of fever, confusion and muscle rigidity. It usually begins within two weeks of starting the medication, but it can happen at any time. It needs to be recognized and the drug stopped immediately.

  Most people on low-dose Seroquel do fine. However, there are enough risks to this medication that I recommend to my students and residents in internal medicine not to prescribe it. There are some times when it is reasonable, if the patient is carefully followed. 

  DEAR DR. ROACH: I recently saw a new eye doctor, who told me I had a “freckle” on my retina. He said he thinks it’s benign and wants to follow up in six months. I am anxious and wonder if I should see a retina specialist right away. Is it treated by laser? How is it diagnosed if it is not benign? -- N.

  ANSWER: I suspect your doctor is talking about a choroidal nevus, the most common pigmented lesion of the retina. A few percent of the population have this condition. They usually appear in childhood, and are rare in darkly pigmented individuals. Like skin moles (freckles), a small number of these will turn cancerous: Roughly, one person among 500 with choroidal nevus will develop melanoma in 10 years. Some characteristics of the lesions predict the likelihood of progression. For this reason, careful observation is the key to identifying those nevi that are at risk for turning cancerous.

  Apart from the small risk of cancer, they rarely require treatment.

Enter a Comment:

You must be logged in to post comments.
http://mantecabulletin.com/ encourages readers to interact with one another. We will not edit your comments, but we reserve the right to delete any inappropriate responses.

To report offensive or inappropriate comments, contact our editor.

The comments below are from readers of http://mantecabulletin.com/ and do not necessarily represent the views of The Newspaper or Morris Multimedia.

No comments have been posted. Log in or Register to post a comment.

Please wait ...